Statins and myasthenia gravis
Introduction. 3-hydroxy-3-methylglutaryl CoA reductase inhibitor ("statin") have been widely used for hypercholesteroremia and Statin induced myopathy is well known. Whether Statins contribute to exacerbation of Myasthenia Gravis (MG) requiring hospitalization is not well known. Objectives. To determine the frequency of statin use in patients with MG seen at the neuromuscular division at University of Alabama in Birmingham (UAB) and to evaluate any association between use of statins and MG exacerbations requiring hospitalization in patients with an established diagnosis of Myasthenia Gravis. Methods. We reviewed records of all current MG patients at the UAB neuromuscular department to obtain details on use of statins and any hospitalizations due to exacerbation of MG over the period from January 1, 2003 to December 31, 2006. Results. Of the 113 MG patients on whom information was available for this period, 40 were on statins during at least one clinic visit. Statin users were more likely to be older (mean age 60.2 vs 53.8, p = 0.029), male (70.0% vs 43.8%, p = 0.008), and had a later onset of myasthenia gravis (mean age in years at onset 49.8 versus 42.9, p = 0.051). The total number of hospitalizations or the proportion of subjects who had at least one hospitalization during the study period did not differ in the statin versus no-statin group. However, when hospitalizations which occurred from a suspected precipitant were excluded ("event"), the proportion of subjects who had at least one such event during the study period was higher in the group using statins. In the final Cox proportional hazard model for cumulative time to event, statin use (OR = 6.44, p <0.01) and baseline immunosuppression (OR = 3.03, p = 0.07) were found to increase the odds of event. Conclusions. Statin use may increase the rate of hospitalizations due to MG exacerbation, when excluding exacerbations precipitated by other suspected factors.
Dhall, Rohit, "Statins and myasthenia gravis" (2008). Texas Medical Center Dissertations (via ProQuest). AAI1457528.